Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Cholesterol-Lowering Drugs Raise Risk of Cataract Surgery

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (31 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Statin-type cholesterol-lowering drugs such as atorvastatin, lovastatin and simvastatin are widely prescribed to reduce the risk for heart disease. Even though such medications have been used for decades, researchers are still uncovering new information about complications.

Analysis of data from a military healthcare database in San Antonio, Texas,  demonstrates that people taking statins were 27 percent more likely to develop cataracts, even after adjusting for other risk factors. The researchers compared roughly 7,000 statin users who took their cholesterol-lowering drug for at least 3 months to nonusers.

Some researchers have hypothesized that reducing cholesterol synthesis in the lens of the eye may contribute to cataracts since the lens requires cholesterol to maintain transparency. The authors urge clinicians to consider the possible risks of statins, including cataracts, when they assess whether a statin should be used to try to protect a patient from an initial heart attack.

[JAMA Ophthalmology, online, Sept 19, 2013]

Patients who are reluctant to take statins may wish to employ non-drug approaches to reducing the likelihood of developing heart disease. You can learn more about this in our Guide to Cholesterol Control and Heart Health.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (31 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

I've never taken any statins, and I am so glad of that. They cause so many health problems. The risks outweigh the slight benefits, for many people.

I would like to hear more about this subject because when I was on simvastatin I went thru a period of short term memory loss, leg cramps and cataracts.
I immediately stopped the simvastatin when I relized I was losing my memory but now after reading about the bad stuff statins cause wonder if the drugs could lead to catatact.

Paul43, my father had the exact same side effects as you after taking a statin for several months. He was amazed how much better he felt after stopping. And to think they almost put statins over the counter, yikes!

I have been taking Crestor for 4 years and would like to get off of this med.
Using the med my ldl is 74, try 116 and good 71. My doctor doesn't want me to stop taking Crestor. After reading the side effects, I am ready to stop the med.
Do I need to slowly stop the 20 mg daily, maybe cut the pill in half? Or can I just stop taking the pill.
Thanks

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.